Kansas, 2008High Wind in Kansas, December 13, 2008
December 13, 2008 · NWS SGF · 1 event in 1 county or zone
High winds of 35 to 45 mph with gusts up to 60 mph occurred across southeast Kansas into west central Missouri as a powerful low pressure system tracked from the central plains to the Great Lakes. These high winds downed trees and power lines as well as causing some roof damage across extreme southeast Kansas and west central Missouri.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds of 35 to 45 mph with gusts up to 60 mph occurred across southeast Kansas into west central Missouri as a powerful low pressure system tracked from the central plains to the Great Lakes. These high winds downed trees and power lines as well as causing some roof damage across extreme southeast Kansas and west central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 13, 12:42 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 13, 12:42 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CST SAT DEC 13 2008
.UPDATE...
BREAKS IN THE CLOUD COVER AND ADEQUATE WARMING HAVE ALLOWED
EXTREME WESTERN PORTIONS OF THE CWA TO SUFFICIENTLY MIX DOWN 50 TO
60 KNOT WINDS FROM APPROXIMATELY 1500 TO 2000 FEET AGL.
JLN...FSK...CNU...AND CFV HAVE ALL REPORTED WIND GUSTS IN EXCESS
OF 45 KTS AND CONTINUED STRONG GUSTS ARE LIKELY AS THE AFTERNOON
PROGRESSES. THEREFORE...HAVE ISSUED A HIGH WIND WARNING FROM
JASPER COUNTY NORTH AND WEST THROUGH THE AFTERNOON HOURS FOR THE
POTENTIAL OF SUSTAINED WINDS OF 40 TO 45 MPH AND GUSTS TO 60 MPH.
WINDS SHOULD ABATE A BIT BY EVENING...BUT WIND ADVISORY CRITERIA
WILL LIKELY CONTINUE TO BE MET THROUGH LATE SUNDAY. WILL LIKELY
ISSUE AN EXTENSION OF THE WIND ADVISORY SHORTLY.
&&
.DISCUSSION...
CROSS POLAR FLOW DIRECTLY INTO THE CANADIAN PRAIRIES WILL CREATE
SOME WINTRY WEATHER FOR EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS. AN ARCTIC AIRMASS WILL SLIDE DOWN THE NORTH AMERICAN
CONTINENT...EVENTUALLY WEDGING INTO THE OZARKS REGION SUNDAY NIGHT.
A DRASTIC DROP IN TEMPERATURES BEHIND THE FRONT WILL CAUSE RAIN TO
TRANSITION INTO FREEZING RAIN...EVENTUALLY CHANGING OVER TO A PERIOD
OF SLEET AND SNOW.
WE STILL BELIEVE THAT THE WINDOW OF OPPORTUNITY FOR FREEZING RAIN
WILL BE SHORT LIVED...DUE TO THE PROGRESSIVE NATURE OF THE
FRONT...ALONG WITH THE DEPTH OF THE AIRMASS. SOUTH CENTRAL MISSOURI
MAY EXPERIENCE HEAVIER AMOUNTS OF FREEZING RAIN...CAUSING MORE
IMPACT ON ELEVATED SURFACES. SLEET AND SNOW ACCUMULATIONS OF A
DUSTING TO TWO INCHES CAN NOT BE RULED OUT...CAUSING ROADWAYS TO
BECOME SLICK.
SHORT TERM (TODAY - MONDAY)...
WIND SPEEDS WILL EXCEED ADVISORY CRITERIA TODAY AND PROBABLY SUNDAY
AS WELL. SOUTH WINDS SUSTAINED AT 30 MPH AT TIMES CAN NOT BE RULED
OUT...WITH GUSTS PUSHING 40 MPH. THESE STRONG WINDS WILL PUMP SOME
WARMER AIR BACK INTO THE OZARKS. AS A MATTER OF FACT...READINGS
WILL CLIMB INTO THE 50S TODAY...WHILE 60S CAN NOT BE RULED OUT FOR
SUNDAY.
IM GOING TO KEEP POPS THROUGH SUNDAY MORNING ON THE LOW SIDE. THE
GULF OF MEXICO TOOK A POUNDING OVER THE PAST COUPLE OF
DAYS...LEAVING A 40 DEW POINT AIRMASS AS FAR SOUTH AS THE CENTRAL
GULF BUOYS. THEREFORE DESPITE SOUTH WINDS...WHAT NORMALLY WOULD BE
A MOISTURE ADVECTION REGIME...WILL ONLY PUMP BACK CONTINENTAL AIR
FOR A WHILE. EVENTUALLY THE GULF WILL RECOVER...AND BETTER MOISTURE
IS FORECASTED TO TRANSPORT BACK IN DURING THE DAY ON SUNDAY.
WITH THE INCREASE IN MOISTURE COMES AN INCREASE IN
INSTABILITY...SETTING THE STAGE FOR A PERIOD OF THUNDERSTORMS SUNDAY
NIGHT. GRANTED...INSTABILITY LOOKS TO BE VERY MARGINAL...BUT WIND
FIELDS WILL BE OUT OF CONTROL...HELPING TO DYNAMICALLY ENHANCE
UPDRAFTS. I WILL CONTINUE THE MENTION OF STRONG TO SEVERE STORMS
WITHIN THE HWO.
COLLABORATION WITH HPC AND A FEW OF OUR SURROUNDING OFFICES RESULTED
IN USING THE WRF TIMING AND POSITIONING OF THE FRONT SUNDAY NIGHT
INTO MONDAY. THIS SOLUTION HAS A MORE PROGRESSIVE COMPONENT TO
IT...WHILE PUSHING IT FURTHER SOUTH INTO ARKANSAS AND NORTHERN
MISSISSIPPI. BASICALLY ALMOST EVERYONE WILL EXPERIENCE A WINDOW OF
FREEZING RAIN SHORTLY AFTER THE FRONTAL PASSAGE. BUFKIT SOUNDINGS
SUGGEST ONE TO TWO HOURS OF FREEZING RAIN...FOLLOWED BY ONE TO THREE
HOURS OF SLEET AND SNOW. LIGHTER ACCUMULATIONS WILL OCCUR OVER
SOUTHEAST KANSAS WHERE A DRIER AIRMASS WILL EXIST. MEANWHILE...THE
EASTERN OZARKS COULD HAVE HIGHER IMPACTS DUE TO THE HEAVIER FREEZING
RAIN AMOUNTS EXPECTED.
THE BULK OF THIS MIXED PRECIPITATION WILL HAVE SHIFTED EAST OF THE
REGION BY MONDAY AFTERNOON.
LONG TERM (TUESDAY - FRIDAY)...
THE FORECAST FOR THIS TIME PERIOD CONTINUES TO BE VERY UNCERTAIN. A
FAST ZONAL REGIME WILL LIKELY FACILITATE MULTIPLE SHORTWAVES TO
MIGRATE ACROSS THE REGION. THESE WAVES WILL CAUSE PERIODS OF LIFT
AND PRECIPITATION TO OCCUR. WHAT WE DO NOT KNOW...REGARDS THE
TIMING OF THESE SWIFT MOVING SHORTWAVES...AND HOW MUCH LIFT WILL BE
ASSOCIATED WITH THEM.
SOMETHING ELSE TO CONSIDER IS THAT THE GULF WILL BE CHARGED AS
SOUTHERLY TRAJECTORIES OCCUR OVER THIS WATER BODY THROUGH NEXT
WEEK. THEREFORE IF PERHAPS A MORE SUBSTANTIAL WAVE DEVELOPS...THERE
WILL BE LOADS OF MOISTURE AVAILABLE FOR SIGNIFICANT PRECIPITATION TO
OCCUR.
ONE FINAL ITEM TO POINT OUT...I DONT THINK THE MODELS ARE HANDLING
THE POSITIONING OF THE ARCTIC AIRMASS BEYOND MONDAY VERY WELL.
YESTERDAY BOTH THE GFS AND ECMWF WERE RETURNING SOUTHERLY WINDS BY
LATE TUESDAY. THE MODELS ARE NOT QUITE DOING THAT IN TODAYS
RUNS...BUT STILL ERODES THE AIRMASS BY WEDNESDAY NIGHT...WHICH IS
PROBABLY STILL TOO SOON. BETTER DETAILS REGARDING TUESDAY THROUGH
FRIDAY WILL BECOME MORE CLEAR WITH FUTURE MODEL RUNS.
CRAMER
&&
.AVIATION...
FOR THE 18Z TAF PACKAGE...THE MAIN AVIATION PROBLEM FOR THE NEXT
24 HOURS WILL BE VERY STRONG WIND FIELDS IN THE LOWER ATMOSPHERE.
OVER THE PAST HOUR...WINDS HAVE GUSTED OUT OF THE SOUTH TO 46 KTS
AND 47 KTS AT KJLN AND KFSK RESPECTIVELY. WINDS AT SGF HAVE BEEN A
BIT LIGHTER BUT ARE STILL GUSTING OVER 30 KTS AND WILL CONTINUE TO
DO SO THROUGH THE TAF PERIOD. WINDS AT THE TOP OF THE SHEAR LAYER
ARE SIMILAR IN DIRECTION TO THE SURFACE...180 TO 200 DEGREES...AND
SLIGHTLY STRONGER WITH A 50 TO 60 KTS EXPECTED TO PERSIST THROUGH
THE TAF PERIOD. THEREFORE...LOW LEVEL WIND SHEAR IS FORECAST FOR
THE DURATION OF THE TAF.
A LAYER OF SCATTERED STRATOCUMULUS HAS BEGUN TO MAKE ITS WAY INTO
THE SGF AERODROME. THIS CLOUD LAYER IS FORECAST TO GRADUALLY
THICKEN AND BUILD DOWN TO MVFR CONDITIONS BY EVENING. THESE CLOUDS
WILL ALSO BUILD WEST INTO THE JLN AERODROME WHERE MVFR CONDITIONS
WILL ALSO TAKE OVER BY EARLY EVENING. A FEW LIGHT SHOWERS WILL BE
POSSIBLE TOWARD SUNDAY MORNING...BUT THEY LOOK TO BE ISOLATED AND
COVERAGE SHOULD NOT BE GREAT.
BARJENBRUCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
FOR MOZ057-058-069>071-080>083-090>092-095>098-103>106.
WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR MOZ055>058-067>071-
078>083-089>095-101>103.
HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR MOZ066-077-
088.
WIND ADVISORY FROM 6 PM TO 9 PM CST THIS EVENING FOR MOZ066-077-
088.
KS...HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR KSZ073-097-
101.
WIND ADVISORY FROM 6 PM TO 9 PM CST THIS EVENING FOR KSZ073-097-
101.
&&Hazardous weather outlook, Dec 13, 1:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT DEC 13 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST SAT DEC 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SUSTAINED WINDS AROUND 40 MPH AND A FEW GUSTS TO 60 MPH ARE
EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI
THROUGH THIS AFTERNOON. ELSEWHERE...WIND GUSTS IN EXCESS OF 40
MPH WILL OCCUR THROUGH TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE AGAIN THROUGH
SUNDAY EVENING.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TOMORROW AFTERNOON
AND EVENING AHEAD OF A STRONG...FAST MOVING COLD FRONT. BEHIND
THE FRONT...A VERY COLD AIRMASS WILL SURGE INTO THE AREA SUNDAY
NIGHT LEADING TO AN EPISODE OF WINTRY WEATHER.
AREAS ALONG AND NORTHWEST OF A LINE FROM PITTSBURG KANSAS TO
STOCKTON AND VERSAILLES IN MISSOURI CAN EXPECT A BRIEF PERIOD OF
FREEZING RAIN...QUICKLY CHANGING TO SLEET AND LIGHT SNOW SUNDAY
NIGHT. A GLAZE OF ICE AND UP TO ONE INCH OF SLEET AND SNOW
ACCUMULATION IS EXPECTED.
TO THE SOUTH AND EAST OF THIS LINE AND THROUGH THE INTERSTATE 44
CORRIDOR...A BRIEF PERIOD OF FREEZING RAIN WILL EVENTUALLY CHANGE
OVER TO SLEET AND SNOW SUNDAY NIGHT...ENDING MONDAY MORNING. ICE
ACCUMULATION OF AROUND ONE TENTH OF AN INCH AND UP TO TWO INCHES
OF SLEET AND SNOW ACCUMULATION IS EXPECTED.
AREAS ALONG AND SOUTHEAST OF A LINE FROM REEDS SPRING...AVA AND
SALEM IN MISSOURI WILL BE PRONE TO HEAVIER ICE ACCUMULATIONS
BEGINNING OVERNIGHT SUNDAY NIGHT THROUGH EARLY MONDAY AFTERNOON.
FREEZING RAIN ACCUMULATIONS UP TO ONE QUARTER OF AN INCH AND
SLEET ACCUMULATION UP TO ONE INCH ARE EXPECTED.
INTERESTS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS SHOULD
MONITOR UPDATED FORECASTS FROM THE NATIONAL WEATHER SERVICE...
REGARDING THIS PENDING WINTER STORM EXPECTED LATE SUNDAY NIGHT
INTO MONDAY MORNING. ADDITIONAL PERIODS OF WINTRY PRECIPITATION
REMAIN POSSIBLE THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...THE
EXACT TIMING AND LOCATION OF THIS WINTRY PRECIPITATION IS STILL
IN QUESTION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
High Wind, Cherokee
- When
- December 13, 1:45 PM CST
- Where
- Cherokee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Wind gusts estimated to 60 mph. Power outages reported in Columbus. Pieces of siding blown from homes. Large playground equipment rolled over.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- High Wind in Kansas, December 13, 2008$52,000 · 52 kt wind · 9 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146244.